Alert archive / Kansas / Flash Flood Warnings in 2019
Flash Flood Warning 67, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at Aug 2, 2019, 3:52 AM CDT for Butler County, Kansas. It was in force for 5 hr. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2019, 3:52 AM CDT (08:52 UTC)
- Expired
- Aug 2, 2019, 8:58 AM CDT
- In force
- 5 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Butler County, KS
The radar
The Wichita radar (KICT), 55 km from the middle of the area, began a volume at 08:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 5:28 AM CDT | HEAVY RAIN 3.15 | Potwin, KS | |
| Aug 2, 7:00 AM CDT | HEAVY RAIN 1.71 | 1 S Burns, KS | |
| Aug 2, 7:00 AM CDT | HEAVY RAIN 2.12 | 3 Nnw Potwin, KS | |
| Aug 2, 7:00 AM CDT | HEAVY RAIN 2.62 | 1 Ese El Dorado, KS | |
| Aug 2, 7:00 AM CDT | HEAVY RAIN 3.25 | Potwin, KS | 24 HOUR TOTAL WITH MOST FALLING OF IT FALLING OVERNIGHT |
| Aug 2, 7:00 AM CDT | HEAVY RAIN 3.62 | 7 E Potwin, KS | 24 HOUR TOTAL WITH MOST FALLING OF IT FALLING OVERNIGHT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 8.9 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 57 J/kg
- Mixed-layer CIN
- -147 J/kg
- Mixed-layer LCL
- 1315 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.3
The text
As transmitted.
602 WGUS53 KICT 020852 FFWICT KSC015-021445- /O.NEW.KICT.FF.W.0067.190802T0852Z-190802T1445Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Wichita KS 352 AM CDT Fri Aug 2 2019 The National Weather Service in Wichita has issued a * Flash Flood Warning for... Northwestern Butler County in south central Kansas... * Until 945 AM CDT. * At 351 AM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to three inches of rain have already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... El Dorado, Potwin, Elbing, Burns, El Dorado Lake and El Dorado State Park. This includes Interstate 35 between Mile Markers 69 and 81. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 3809 9715 3809 9683 3781 9671 3780 9697 $$ MCGUIRE
1 follow-up statement
274 WGUS73 KICT 021358 FFSICT Flash Flood Statement National Weather Service Wichita KS 858 AM CDT Fri Aug 2 2019 KSC015-021407- /O.CAN.KICT.FF.W.0067.000000T0000Z-190802T1445Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Butler KS- 858 AM CDT Fri Aug 2 2019 ...THE FLASH FLOOD WARNING FOR NORTHWESTERN BUTLER COUNTY IS CANCELLED... Heavy rainfall has ended for the time being, reducing the risk for flash flooding. However, excessive runoff from the earlier heavy rainfall may result in minor lowland flooding through the day. Therefore an areal flood warning has replaced the flash flood warning and is in effect until 5 pm. LAT...LON 3809 9715 3809 9683 3781 9671 3780 9697 $$ DARMOFAL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 12:27 AM CDT, 3 hours 25 minutes earlier.
Area forecast discussion, Aug 2, 12:27 AM CDT, 3 hours 25 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1227 AM CDT Fri Aug 2 2019 .SHORT TERM...(This evening through Saturday night) Issued at 304 PM CDT Thu Aug 1 2019 A challenging short term forecast today as a rather strong baroclinic zone is stretched across the eastern portion of the CWA. The baroclinic zone has been accompanied by good moisture transport and low level instability which has allowed for some good thunderstorm activity during the morning hours today. As the afternoon and evening progresses, most short range models prog this baroclinic zone to move to the west. This will allow the moisture transport, instability and lapse rates to progress to the west as well. This will allow for the best chance in quite a while for wide spread showers and thunderstorms to occur over the area, especially Friday. The PW values over the CWA tonight through Saturday are still very high. This condition will make any thunderstorm that develops a very good rain maker. So torrential rainfall is likely. While most areas have been very dry, localized flooding and flash flooding is a real danger tonight and tomorrow. This will especially be true in the eastern portions of the CWA where some areas received 5 to 6 inches of rain last night. Areas further west, while very dry, may not be able to absorb the torrential rain some of these storms will be capable fast enough. As such, flooding is still a possibility and can't be ignored. The severe weather threat over the CWA does not look that great but also can't be ruled out. Bulk shear, CAPE, moisture transport and instability are good but not great. Bulk shear is in the 30-40 kt range but is predominately parallel to the baroclinic zone. This lends more toward multi-cellular or squall line convection modes. This mode is more conductive to strong winds and heavy rain rather than severe hail but, large hail up to ping pong ball can't be ruled out. As such, isolated severe thunderstorms through Friday can be expected. By Friday night and into Saturday, an upper level low will push through the region. This low will provide the needed kick to push this thunderstorm activity out of the region. Additionally, a weak frontal system will also push through the region. This will kick the flow around to the northwest and allow some CAA to take place. Temperatures will take a tumble for Saturday and into Sunday as a result and are likely to fall below normal provide a nice break from the summer heat. Metzger .LONG TERM...(Sunday through Thursday) Issued at 304 PM CDT Thu Aug 1 2019 The extended range looks very quite for the most part. Sunday and Monday will be cooler days but the flow will move back around to the south allowing WAA to return. Temperatures will come back up to normal by Tuesday and are likely to remain near normal through next week. Rain changes look to be limited for much of next week until next Tuesday night and into Wednesday. The ECMWF and the GFS both indicate another frontal system will be approaching the region by then. Timing, intensity and areal coverage of any rain is suspect at this time as neither model seems to have a good handle on moisture transport and timing of the next front. Metzger && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1218 AM CDT Fri Aug 2 2019 Combo of warm air advection and moisture transport should support upscale development of storms across central KS overnight. This will likely impact KSLN, KRSL and could clip KGBD, KHUT and KICT. KCNU is more likely late tonight as storms roll southeast. Confidence is lower how storms/precip will play out during the day. Some increase is probable in the afternoon and evening as front pushes through. Some chances for mvfr ceilings both this morning and post frontal in the moist upslope low level flow. -Howerton && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 74 87 69 82 / 60 40 70 40 Hutchinson 73 86 68 82 / 50 40 60 20 Newton 72 84 68 81 / 70 60 70 40 ElDorado 71 83 69 81 / 80 80 70 50 Winfield-KWLD 74 87 69 81 / 60 60 60 80 Russell 72 86 67 83 / 50 30 40 30 Great Bend 73 89 67 82 / 40 30 40 20 Salina 73 84 68 83 / 70 70 60 30 McPherson 73 83 67 80 / 60 50 60 30 Coffeyville 71 84 69 80 / 60 70 70 80 Chanute 70 81 69 81 / 60 80 70 60 Iola 70 81 68 81 / 60 80 60 60 Parsons-KPPF 71 83 69 80 / 60 80 70 70 && .ICT WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Saturday morning for KSZ070>072- 094>096-098>100. && SHORT TERM...ELM LONG TERM...ELM AVIATION...PJH
Hazardous weather outlook, Aug 1, 7:28 PM CDT, 8 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 728 PM CDT Thu Aug 1 2019 KSZ032-033-047>053-067>072-082-083-091>096-098>100-030030- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 728 PM CDT Thu Aug 1 2019 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Isolated thunderstorms are possible this evening. Some small hail and gusty winds are possible with the strongest storms. The bigger threat is expected overnight. The main threats will be flood producing heavy rain, small hail, wind gusts up to 50 mph. Storms will have the potential to cause flooding and flash flooding. While widespread severe weather is not expected, an isolated severe storm with quarter sized hail and 60 mph winds cannot be ruled out. The best chance for severe weather will be from US highway 50 north. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Another round of thunderstorms will be likely Friday and into Saturday, especially across southern and southeast Kansas. Main threat will once again be very heavy rainfall and flooding. Stay tuned, as daily thunderstorm chances will become more refined with subsequent forecasts. Low thunderstorm chances may enter back into the forecast Tuesday and Wednesday. This thunderstorm activity is not expected to be strong or severe. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/ Howerton
In the hours before
Special weather statement, Aug 2, 1:34 AM CDT, 2 hours 18 minutes before
Special Weather Statement National Weather Service Wichita KS 134 AM CDT Fri Aug 2 2019 KSZ069-020700- Butler KS- 134 AM CDT Fri Aug 2 2019 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Central Butler County in south central Kansas... * Until 200 AM CDT. * At 132 AM CDT...National Weather Service Doppler radar was tracking a strong thunderstorm with locally heavy rainfall near El Dorado... moving southeast at 15 mph. hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... El Dorado, El Dorado Airport, El Dorado Lake and El Dorado State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3790 9698 3797 9687 3784 9665 3770 9689 TIME...MOT...LOC 0633Z 318DEG 14KT 3786 9689 MCGUIRE
Special weather statement, Aug 2, 2:06 AM CDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Wichita KS
206 AM CDT Fri Aug 2 2019
KSZ052-020730-
Marion KS-
206 AM CDT Fri Aug 2 2019
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northern Marion County in central Kansas...
* Until 230 AM CDT.
* At 203 AM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm over Tampa, or 13 miles north of
Hillsboro...moving southeast at 10 mph.
hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Lincolnville, Ramona, Durham, Tampa, Lost Springs, Pilsen and
Marion Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3852 9693 3852 9692 3851 9692 3837 9721
3861 9730 3861 9693
TIME...MOT...LOC 0706Z 311DEG 8KT 3855 9719
MCGUIRESpecial weather statement, Aug 2, 3:44 AM CDT, 8 minutes before
Special Weather Statement National Weather Service Wichita KS 344 AM CDT Fri Aug 2 2019 KSZ069-020915- Butler KS- 344 AM CDT Fri Aug 2 2019 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... South central Butler County in south central Kansas... * Until 415 AM CDT. * At 343 AM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Leon...moving southeast at 5 mph. hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Leon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3769 9695 3774 9691 3774 9671 3757 9681 TIME...MOT...LOC 0844Z 297DEG 6KT 3768 9687 MCGUIRE
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 1:34 AM CDT | Special Weather Statement | ICT | Butler | 26 min |
| Aug 2, 2:06 AM CDT | Special Weather Statement | ICT | Marion | 24 min |
| Aug 2, 2:10 AM CDT | Severe Thunderstorm Warning | ICT | Marion | 50 min |
| Aug 2, 2:33 AM CDT | Flash Flood Warning | ICT | Marion | 6 hr |
| Aug 2, 3:42 AM CDT | Severe Thunderstorm Warning | ICT | Butler | 21 min |
| Aug 2, 3:44 AM CDT | Special Weather Statement | ICT | Butler | 31 min |
| Aug 2, 4:56 AM CDT | Flash Flood Warning | ICT | Butler | 4 hr |
| Aug 2, 5:30 AM CDT | Special Weather Statement | ICT | Cowley | 30 min |
| Aug 2, 8:28 AM CDT | Areal Flood Warning | ICT | Marion | 9 hr |
| Aug 2, 8:55 AM CDT | Areal Flood Warning | ICT | Butler, Cowley | 4 hr |
| Aug 2, 9:48 AM CDT | River Flood Warning | ICT | Marion | 23 hr |
Nearby
Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.